This page will tell you about heroin, its side effects and risks, how to keep yourself safe, and how to access support to address your drug use and stop using heroin.
Heroin is a very strong opiate. It usually comes as a white or brown powder. People take it by injecting it with a needle, smoking it, snorting it, or even using the method called UYB: ‘up your bum’.
It is very easy to overdose on heroin, and you can quickly become dependent on it. On this page you’ll find lots of advice for reducing the risks of heroin, and how to access support to address your drug use.
Side effects and risks of heroin
It’s very easy to overdose. Because heroin is a sedative, it slows down the way your body works, including your breathing. If you take too much, your breathing will slow down so much you can fall into a coma and even die. More people die in the UK from heroin overdoses than any other illegal substance.
It’s very dangerous to inject. It’s much easier to overdose from injecting heroin than taking it any other way.
It reacts badly with other substances. Heroin can react badly with any other substances, including alcohol. It is especially bad for you when you take it along with other sedatives, such as benzodiazepines or methadone.
It is often mixed with other substances. People will sometimes mix heroin with other drugs before selling it. This means you don’t always know what you’re taking and makes it easier to overdose.
You can become dependent and get withdrawal symptoms. If you become dependent, not taking heroin will cause unpleasant withdrawal symptoms. Heroin withdrawal symptoms can feel like a heavy flu, and include aches and pains, shakes and tremors, feeling sick, sweating and chills, and diarrhoea.
If you notice withdrawal symptoms when you are not taking heroin, please do not stop suddenly. Get in touch with your local treatment service and speak to a doctor about safely reducing your use and stopping.
Keeping yourself safe
Know the signs of an overdose and what to do. Keep an eye out for:
- Deep snoring/gurgling noises
- You can’t wake the person up, and they don’t respond if you shake their shoulders or call their name
- A blue tinge to the lips, nail beds or other extremities
- They have stopped breathing.
You should always call 999 if you think someone is having an overdose.
Don’t be scared that you’ll get in trouble. The ambulance will not bring the police with them except in very particular cases.
Carry naloxone – the overdose reversal drug. Using naloxone can temporarily stop the effects of a heroin overdose. You can get a free naloxone kit and training from your local Change Grow Live service.
Find out more about naloxone and how it could help you save a life.
If you’ve had a break from heroin, don’t go back to your old dose. Your tolerance to heroin fades away after just a couple of days, so your old dose will be too high and the heroin effects will be much stronger. Start with a much smaller amount to help prevent an overdose.
Take heroin when someone else is around. If you become ill or start to experience an overdose, they can call for help. If you have a naloxone kit, make sure other people know about it so they can use it in an emergency.
Take a look at our advice for safer injecting. The best way to stay safe is by not injecting, but you can lower the risks of infections and injuries by following the advice in the link below. You’ll find tips for keeping your equipment clean and the safest areas to inject into.
Read our advice for safer injecting.
Always get new, clean equipment from a needle exchange. Needle exchanges are services where you can get new, sterile injecting equipment. You can also safely get rid of old equipment and get lots more advice about keeping yourself safe.
Find out more about needle exchanges and how to find one.
Avoid injecting and try another way of taking heroin. Smoking, snorting or inserting heroin up your bum still carry risks, but they are all safer than injecting.
To snort heroin, cut it up into small lines on a clean surface. Start with very small lines and wait to see how they affect you before taking any more. Don’t share notes, straws, or any other items you might use to snort.
To smoke heroin, put some creases into a square piece of foil. Put a very small amount of heroin on the foil and heat it up from below with a lighter. The heroin will heat up and turn into a small drop of liquid.
Move the bead of liquid along the creases in the foil and inhale the vapour it gives off with a straw. Don’t share your straw with anyone else.
To insert heroin up your bum, use a 1ml syringe with the needle removed. Do not use the syringe with the needle still attached and use lube if you can get it.
Prepare the heroin in the same way you would for injecting, but put the syringe a short way into your bum and gently squirt.
Avoid reusing equipment or using dirty equipment just like you would with an injection.
Getting heroin treatment and support
If you want to take steps to address your drug use, don’t be afraid to reach out for help. You’re not alone and there's nothing to be ashamed of.
There is lots of help and support available. Speak to you doctor about how you’re feeling and speak to supportive family and friends if you can.
Advice and support are always available from your local Change Grow Live Service. If you’re struggling with drugs or alcohol, we’re here to help.
We offer lots of support, including prescriptions of heroin substitutes such as methadone and buprenorphine. Heroin treatment options like opiate substitutes are safer alternatives to heroin.
They can help you to withdraw from opioids you’ve become dependent on and work towards quitting heroin. If you’ve tried them before and have stopped for whatever reason, we would still welcome you to get in touch and discuss finding a treatment approach and dosage that is right for you.